Alert archive / South Carolina / Flash Flood Warnings in 2005
Flash Flood Warning 3, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at May 15, 2005, 9:12 PM EDT for Berkeley County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2005, 9:12 PM EDT (01:12 UTC)
- Expired
- May 15, 2005, 11:15 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Berkeley County, SC
The radar
The Columbia radar (KCAE), 126 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KCHS 160114 FFWCHS SCC015-160315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 912 PM EDT SUN MAY 15 2005 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA * UNTIL 1115 PM EDT * AT 910 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING FROM A THUNDERSTORM NEAR CROSS...OR ABOUT 14 MILES WEST OF SAINT STEPHEN...MOVING EAST AT 15 MPH. THIS AREA HAS ALREADY RECEIVED BETWEEN 2 AND 4 INCHES OF RAIN THIS AFTERNOON AND EVENING. AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR WILL LIKELY CAUSE FLOODING ALONG HIGHWAY 45 AND OTHER SMALL ROADS MAINLY NORTH OF LAKE MOULTRIE. MANY ROADS LEADING TO THE SANTEE RIVER WILL BECOME IMPASSABLE. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3342 8029 3325 8022 3342 7927 3376 7941 $$
1 follow-up statement
000 WGUS72 KCHS 160231 FFSCHS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1027 PM EDT SUN MAY 15 2005 SCC015-160315- BERKELEY- 1027 PM EDT SUN MAY 15 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR NORTHERN BERKELEY COUNTY... AT 1024 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE MODERATE TO HEAVY RAINFALL OVER EXTREME NORTHERN BERKELEY COUNTY. SHOWERS AND THUNDERSTORMS CONTINUE TO FORM OVER LAKE MARION AND MOVE EAST OVER NORTHERN BERKELEY COUNTY FROM EADYTOWN TO SAINT STEPHEN. WHILE NO REPORTS OF FLOODING HAVE BEEN RECEIVED...MANY RURAL AND DIRT ROADS MAINLY NORTH OF HIGHWAY 45 ARE LIKELY IMPASSABLE FROM RAIN TOTALS OF 3 TO 6 INCHES. MODERATE TO HEAVY RAIN WILL LIKELY CONTINUE OVER THIS AREA FOR THE NEXT HOUR. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO CHS.SKYWARN@NOAA.GOV. LAT...LON 3342 8029 3325 8022 3342 7927 3376 7941 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at May 15, 8:55 PM EDT, 17 minutes earlier.
Area forecast discussion, May 15, 8:55 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE CHARLESTON SC 855 PM EDT SUN MAY 15 2005 .SHORT TERM /TONIGHT/...WITH CURRENT CONVECTION ONGOING AND MORE ADDITIONAL SH/TS OUT WEST...WILL KEEP THE CURRENT CHC POPS GOING OVERNIGHT AS FRONT/SHORT WAVE AXIS APPROACHES. NO CHANGE TO TEMPS AND WINDS OVERNIGHT. COULD BE SOME SEABREEZE INTERACTION STILL LATER THIS EVENING AS CURRENT RADAR SHOWS SEABREEZE MOVING NEARLY ALL THE WAY THROUGH THE CWA. CURRENTLY FROM ALLENDALE COUNTY SOUTH TO EVANS COUNTY. && .MARINE...MODERATE GRADIENT CONTINUES OVER THE WATERS. WILL INCREASE WINDS SLIGHTLY OVER THE WATERS ALL ZONES BASED ON LATEST BUOY REPORTS. AP OFFSHORE OF THE GA WATERS THE STRONG INVERSION AFTER SEABREEZE HAS PUSHED INLAND. WILL PROBABLY BUMP SEAS UP JUST A BIT AS WELL. && .AVIATION...MOSTLY VFR FOR THE COASTAL TAFS WITH MOST OF THE CONVECTION INLAND THIS EVENING AND OVERNIGHT. WILL INCLUDE CB FOR A TIME OVERNIGHT WITH SOME OF THE SH/TS MOVING TOWARD THE COAST AS FRONT/SHORT WAVE APPROACHES. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && PY
Hazardous weather outlook, May 15, 4:15 AM EDT, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 415 AM EDT SUN MAY 15 2005 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-161000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 415 AM EDT SUN MAY 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .STRONG THUNDERSTORMS...THERE IS A CHANCE FOR STRONG THUNDERSTORMS OVER PORTIONS OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA THIS AFTERNOON AND EVENING ALONG AND AHEAD OF AN APPROACHING COLD FRONT. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH HAIL AND STRONG WIND GUSTS EXPECTED TO BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NECESSARY TODAY AND TONIGHT.
In the hours before
Special weather statement, May 15, 6:32 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 632 PM EDT SUN MAY 15 2005 SCZ045-152300- BERKELEY- 632 PM EDT SUN MAY 15 2005 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 700 PM EDT... AT 632 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER PINEVILLE...OR ABOUT 8 MILES WEST OF SAINT STEPHEN...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WILSONS LANDING...EADYTOWN...CROSS CROSS ROADS...CROSS...CHICORA...PINEVILLE...JUDGE TOWN...BONNEAU BEACH...RUSSELLVILLE AND MACBETH THROUGH 700 PM EDT. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. BE ON THE LOOKOUT FOR STRONG WINDS OF 45 TO 55 MPH...1/2 INCH HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. PY
Special weather statement, May 15, 6:41 PM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 641 PM EDT SUN MAY 15 2005 SCZ044-152315- DORCHESTER- 641 PM EDT SUN MAY 15 2005 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 715 PM EDT... AT 641 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF TEXAS...OR ABOUT 8 MILES SOUTHEAST OF SAINT GEORGE...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TEXAS...GROVER AND PREGNALL THROUGH 715 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, May 15, 7:02 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
702 PM EDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL PINEVILLE 33.43N 80.03W
05/15/2005 1.75 INCH BERKELEY SC TRAINED SPOTTER
&&
PAYSpecial weather statement, May 15, 7:16 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 716 PM EDT SUN MAY 15 2005 SCZ044-045-152345- BERKELEY-DORCHESTER- 716 PM EDT SUN MAY 15 2005 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER COUNTY THROUGH 745 PM EDT... AT 716 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF ROSINVILLE...OR ABOUT 7 MILES NORTHEAST OF SAINT GEORGE...MOVING NORTHEAST AT 20 MPH. THIS STORM IS NEAR THE INTERSECTION OF INTERSTATES 95 AND 26. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
Local storm report, May 15, 8:08 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
808 PM EDT SUN MAY 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST EADYTOWN 33.41N 80.15W
05/15/2005 66 MPH BERKELEY SC MESONET
HANDAR EQUIPMENT NEAR EADYTOWN REGISTERED 66 MPH WIND
GUST.
&&
PAYSpecial weather statement, May 15, 8:35 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 835 PM EDT SUN MAY 15 2005 SCZ045-160130- BERKELEY- 835 PM EDT SUN MAY 15 2005 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 930 PM EDT... AT 835 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER CROSS...OR ABOUT 13 MILES NORTHWEST OF MONCKS CORNER...MOVING NORTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MOOREFIELD...BLACK CREEK...CROSS...EADYTOWN...WILSONS LANDING... BONNEAU BEACH... AND PINEVILLE THROUGH 930 PM EDT. FREQUENT LIGHTNING AND TORRENTIAL RAINS OF UP TO 2 INCHES PER HOUR WILL BE THE MAIN THREATS. PONDING OF WATER ON ROADS AND LOW LYING AREA WILL LIKELY OCCUR. WIND GUSTS TO 45 MPH AND SOME PEA SIZE HAIL ARE ALSO POSSIBLE. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. PY
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:44 PM EDT | Flash Flood Warning | CHS | Charleston | 91 min |
Nearby
Flash Flood Warnings in South Carolina, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.